Alert archive / Louisiana / Tornado Warnings in 2019

Tornado Warning 100, NWS New Orleans, LA

October 21, 2019Lafourche Parish, Terrebonne Parish, Louisiana

NWS New Orleans, LA issued this tornado warning at Oct 21, 2019, 11:29 AM CDT for Lafourche Parish, Terrebonne Parish, Louisiana. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 21, 2019, 11:29 AM CDT (16:29 UTC)
Expired
Oct 21, 2019, 12:00 PM CDT
In force
31 min
Issued by
NWS New Orleans, LA
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Lafourche Parish, LA, Terrebonne Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 4.5 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2019-10-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 39 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2019-10-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 158 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
39 J/kg
Mixed-layer CIN
-221 J/kg
Mixed-layer LCL
1075 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
158 m²/s²
0-3 km storm-relative helicity
205 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted.

704 
WFUS54 KLIX 211629
TORLIX
LAC057-109-211700-
/O.NEW.KLIX.TO.W.0100.191021T1629Z-191021T1700Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service New Orleans LA
1129 AM CDT Mon Oct 21 2019

The National Weather Service in New Orleans has issued a

* Tornado Warning for...
  North central Terrebonne Parish in southeastern Louisiana...
  Northwestern Lafourche Parish in southeastern Louisiana...

* Until noon CDT.
    
* At 1129 AM CDT, a severe thunderstorm capable of producing a
  tornado was located over Schriever, or near Thibodaux, moving
  northeast at 50 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Chackbay around 1145 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!

&&

LAT...LON 2962 9089 2972 9097 2991 9076 2975 9057
TIME...MOT...LOC 1629Z 222DEG 43KT 2972 9081 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$
MSW
2 follow-up statements
703 
WWUS54 KLIX 211637
SVSLIX

Severe Weather Statement
National Weather Service New Orleans LA
1137 AM CDT Mon Oct 21 2019

LAC057-109-211700-
/O.CON.KLIX.TO.W.0100.000000T0000Z-191021T1700Z/
Terrebonne LA-Lafourche LA-
1137 AM CDT Mon Oct 21 2019

...A TORNADO WARNING REMAINS IN EFFECT UNTIL NOON CDT FOR NORTHERN
TERREBONNE AND NORTHWESTERN LAFOURCHE PARISHES...
    
At 1137 AM CDT, a severe thunderstorm capable of producing a tornado
was located over Schriever, or near Thibodaux, moving northeast at 40
mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Chackbay around 1150 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to an interior room on the lowest floor of a
sturdy building. Avoid windows. If you are outdoors, in a mobile
home, or in a vehicle, move to the closest substantial shelter and
protect yourself from flying debris.

Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!

&&

LAT...LON 2969 9082 2974 9088 2991 9076 2975 9057
TIME...MOT...LOC 1637Z 226DEG 35KT 2976 9078 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

CAB
429 
WWUS54 KLIX 211641
SVSLIX

Severe Weather Statement
National Weather Service New Orleans LA
1141 AM CDT Mon Oct 21 2019

LAC109-211650-
/O.CAN.KLIX.TO.W.0100.000000T0000Z-191021T1700Z/
Terrebonne LA-
1141 AM CDT Mon Oct 21 2019

...THE TORNADO WARNING FOR NORTHERN TERREBONNE PARISH IS CANCELLED...
    
The tornadic thunderstorm which prompted the warning has moved out 
of the warned area. Therefore, the warning has been cancelled.

LAT...LON 2979 9082 2991 9076 2975 9057 2971 9077
TIME...MOT...LOC 1640Z 222DEG 43KT 2979 9075 

$$

LAC057-211700-
/O.CON.KLIX.TO.W.0100.000000T0000Z-191021T1700Z/
Lafourche LA-
1141 AM CDT Mon Oct 21 2019

...A TORNADO WARNING REMAINS IN EFFECT UNTIL NOON CDT FOR
NORTHWESTERN LAFOURCHE PARISH...
    
At 1140 AM CDT, a severe thunderstorm capable of producing a tornado
was located near Thibodaux, moving northeast at 50 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
northwestern Lafourche Parish.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to an interior room on the lowest floor of a
sturdy building. Avoid windows. If you are outdoors, in a mobile
home, or in a vehicle, move to the closest substantial shelter and
protect yourself from flying debris.

Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!

&&

LAT...LON 2979 9082 2991 9076 2975 9057 2971 9077
TIME...MOT...LOC 1640Z 222DEG 43KT 2979 9075 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this tornado warning went out at Oct 21, 5:07 AM CDT, 6 hours 22 minutes earlier.

Area forecast discussion, Oct 21, 5:07 AM CDT, 6 hours 22 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
507 AM CDT Mon Oct 21 2019

.SHORT TERM...

Latest upper air analysis showed a cyclonic circulation over
eastern Nebraska and southwest flow over mid and lower
Mississippi Valley. In addition, a disturbance was located over
south Texas in the southern stream. Isotach analysis at 250mb
showed the jet max of 150kts on the back side of the trough over
the northern Rockies, 120kts on the front side of the trough from
NE Oklahoma to SE Iowa, and southern jet from Big Bend Texas to
Northern Alabama.

Surface analysis showed a deep 998mb low underneath the upper
level low...eastern Nebraska. An associated frontal boundary
extended south and southwest into central Texas. A moisture axis
with 70 dewpoint readings were from Texas and Louisiana coasts to
east half of Arkansas on south winds.

Vertically stacked low will continue to push east. However, jet
max on the back side of the trough will dive southeast and
continue to pool moisture ahead of the trough axis. Convection is
ongoing and becoming more linear as the storms push southeast but
individual cells are possible. Surface base cape values of 300 to
700 j/kg will be available along the front. In addition, 0-3
Helicity hovers between 125 and 200 m/s ahead of the front but 200
to 350 m/s over the coastal waters ahead of the southern stream
wave. Ergo, any storms that become severe will contain damaging
winds and a few isolated weak tornadoes are possible today. SPC
has the entire forecast area in a slight risk due to an
approaching wave in the southern stream/west gulf and the main
trough axis. There is a possibility that the southern stream wave
could be the main threat of severe weather across the south half
of the forecast area today. Any storms that become severe will
contain damaging winds and a few isolated weak tornadoes are
possible today.

.LONG TERM...

Associated cold front will push through tonight with strong cold
air advection. Both GFS and EURO show a 40 to 50m drop across the
area from this evening to Tuesday morning. Cold air advection
will continue through Wednesday with an addition 30 to 400m drop.
Ergo, a few areas will drop into the 40s Wednesday and Thursday
mornings. Another system will yield showers and a few isolated
thunderstorms across the forecast area Thursday into Friday and
bring another cold front through the area Friday into Saturday.
However, the models do diverge with timing and strength with this
system.

&&

.AVIATION...
Expect primarily VFR conditions through early morning as
winds are keeping dewpoint depressions at around 5 degrees.
Conditions will deteriorate after 13Z as a disturbance moves out the
northwest gulf and brings an area of showers and storms out ahead of
an approaching cold front bringing terminals down to MVFR and
briefly IFR through this afternoon. The main line of storms moving
from NW Louisiana will merge with the disturbance and keep showers
and storms in the forecast through the afternoon hours bringing the
potential for strong gusty winds, reduced visibilities, and heavy
rain.  Conditions will improve by mid afternoon in western terminals
such as BTR, late afternoon at MSY, and finally by early evening
at GPT as the squall line passes through and eventually east of the
forecast area. Winds will be from the south and southwest during the
daytime hours and then west and eventually northwest by tonight
after 03Z across the terminals.  Winds will be gusty behind the cold
front tonight with winds possibly gusting to 25 mph at KNEW and 20
to 25 at KMSY by late tonight and early tomorrow morning.

&&

.MARINE...
Exercise Caution headlines are inserted for today for outer
waters. Winds may decrease a tad as the front approaches this
evening, shift and increase with the frontal passage tonight
after midnight. Small Craft Advisories will be necessary after
midnight tonight or by sunrise Tuesday, continuing into Wednesday.
Another round of headlines likely with the next front Friday
night or Saturday.

&&

.DECISION SUPPORT...

DSS code: Yellow.
Deployed: NWS Office support City of New Orleans for
          building collapse.
Activation: None.
Activities: Forecast support to New Orleans for building collapse.
            Convective threats for Monday.

Decision Support Services (DSS) Code Legend
Green  = No weather impacts that require action.
Blue   = Long-fused watch, warning, or advisory in effect or high
         visibility event; Marginal risk severe or excessive rain.
Yellow = Heightened impacts with short-fused watch, warning or
         advisory issuances; radar support for slight risk severe
         or excessive rain.
Orange = High Impacts; Enhanced risk severe; nearby tropical events;
         HazMat or other large episodes.
Red =    Full engagement for Moderate to high risk of severe and/or
         excessive rainfall, or direct tropical threats; Events of
         National Significance.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  78  54  73  47 / 100  50  10   0
BTR  78  56  74  50 / 100  50  10   0
ASD  82  58  76  48 /  90  60  10   0
MSY  82  63  76  58 /  90  60  10   0
GPT  79  60  75  52 /  90  60  10   0
PQL  82  60  76  47 /  80  80  10   0

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...None.
GM...None.
MS...None.
GM...None.
&&
Hazardous weather outlook, Oct 21, 10:55 AM CDT, 34 minutes before
Hazardous Weather Outlook
National Weather Service New Orleans LA
1055 AM CDT Mon Oct 21 2019

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-220400-
Lake Pontchartrain and Lake Maurepas-Mississippi Sound-
Lake Borgne-Chandeleur Sound-Breton Sound-
Coastal Waters from Port Fourchon LA to Lower Atchafalaya River
LA out 20 nm-
Coastal waters from the Southwest Pass of the Mississippi River
to Port Fourchon Louisiana out 20 NM-
Coastal Waters from Boothville LA to Southwest Pass of the
Mississippi River out 20 nm-
Coastal waters from Pascagoula Mississippi to Stake Island out
20 NM-
Coastal waters from Port Fourchon Louisiana to Lower Atchafalaya
River LA from 20 to 60 NM-
Coastal waters from Southwest Pass of the Mississippi River to
Port Fourchon Louisiana from 20 to 60 NM-
Coastal Waters from Stake Island LA to Southwest Pass of the
Mississippi River from 20 to 60 nm-
Coastal waters from Pascagoula Mississippi to Stake Island
Louisiana out 20 to 60 NM-Pointe Coupee-West Feliciana-
East Feliciana-St. Helena-Washington-St. Tammany-Iberville-
West Baton Rouge-East Baton Rouge-Ascension-Livingston-Assumption-
St. James-St. John The Baptist-Upper Lafourche-St. Charles-
Upper Jefferson-Orleans-Upper Plaquemines-Upper St. Bernard-
Upper Terrebonne-Lower Terrebonne-Lower Lafourche-Lower Jefferson-
Lower Plaquemines-Lower St. Bernard-Northern Tangipahoa-
Southern Tangipahoa-Wilkinson-Amite-Pike-Walthall-Pearl River-
Hancock-Harrison-Jackson-
1055 AM CDT Mon Oct 21 2019

This Hazardous Weather Outlook is for portions of Southeast
Louisiana...South Mississippi and the adjacent coastal waters.

.DAY ONE...Today and Tonight

There is a slight risk of severe thunderstorms with heavy rain
across southeast Louisiana and southern Mississippi today and
early tonight. Strong damaging winds and an isolated tornado are
possible threats. Numerous thunderstorms are off the central
Louisiana coast late this morning. They are expected to move
onshore this afternoon and rapidly east by this evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

A strong cold front will move through southeast Louisiana and
southern Mississippi and adjacent coastal waters tonight. A small
craft advisory may be need later tonight or Tuesday. Winds will
increase 20 to 25 knots and gusty in the coastal waters by
Tuesday.

Weather can change very rapidly. Always use the latest
forecasts...watches and warnings for planning purposes.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required this afternoon and evening.
reason.

In the hours before

Special weather statement, Oct 21, 10:41 AM CDT, 48 minutes before
Special Weather Statement
National Weather Service New Orleans LA
1041 AM CDT Mon Oct 21 2019

LAZ056-065-066-211645-
Lower Terrebonne-Upper Terrebonne-Assumption-
1041 AM CDT Mon Oct 21 2019

...A STRONG THUNDERSTORM WILL AFFECT TERREBONNE AND SOUTH CENTRAL
ASSUMPTION PARISHES...

At 1041 AM CDT, a strong thunderstorm was located 17 miles southeast
of Burns Point, moving northeast at 40 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Schriever.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 2911 9087 2921 9104 2918 9107 2924 9127
      2931 9134 2937 9124 2933 9116 2925 9113
      2926 9112 2933 9113 2949 9128 2960 9119
      2963 9108 2971 9110 2974 9099 2972 9100
      2975 9087 2911 9070 2911 9078 2910 9077
TIME...MOT...LOC 1541Z 235DEG 33KT 2942 9130

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 21, 10:25 AM CDTSpecial Marine WarningLIX2 hr
Oct 21, 10:41 AM CDTSpecial Weather StatementLIXTerrebonne64 min
Oct 21, 11:19 AM CDTSevere Thunderstorm WarningLIXLafourche, Terrebonne41 min
Oct 21, 11:43 AM CDTSpecial Weather StatementLIXAscension62 min
Oct 21, 11:50 AM CDTSevere Thunderstorm WarningLIXAscension, East Baton Rouge, Iberville40 min
Oct 21, 12:16 PM CDTSpecial Weather StatementLIXLivingston59 min
Oct 21, 12:26 PM CDTSpecial Weather StatementLIXOrleans, Saint Charles34 min
Oct 21, 12:32 PM CDTSpecial Marine WarningLIX88 min
Oct 21, 12:37 PM CDTSevere Thunderstorm WarningLIXJefferson, Orleans, Plaquemines, Saint Bernard, Saint Charles53 min
Oct 21, 12:46 PM CDTSpecial Marine WarningLIX119 min
Oct 21, 1:23 PM CDTSpecial Marine WarningLIX67 min
Oct 21, 2:15 PM CDTSpecial Marine WarningLIX60 min
Oct 21, 2:29 PM CDTSpecial Marine WarningLIX2 hr
Oct 21, 3:07 PM CDTSpecial Marine WarningLIX53 min
Oct 21, 3:44 PM CDTSmall Craft AdvisoryLIX39 hr
Oct 21, 3:56 PM CDTSpecial Marine WarningLIX34 min

Nearby

Tornado Warnings in Louisiana, 2019Every tornado warning in 2019Tornadoes in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.